Next Article in Journal
Interaction Enhanced Imperialist Competitive Algorithms
Previous Article in Journal
Better Metrics to Automatically Predict the Quality of a Text Summary
Algorithms 2012, 5(4), 421-432; doi:10.3390/a5040421
Article

Univariate Lp and ɭ p Averaging, 0 < p < 1, in Polynomial Time by Utilization of Statistical Structure

1,2
Received: 28 July 2012; in revised form: 6 September 2012 / Accepted: 17 September 2012 / Published: 5 October 2012
View Full-Text   |   Download PDF [532 KB, uploaded 5 October 2012]   |   Browse Figures
Abstract: We present evidence that one can calculate generically combinatorially expensive Lp and lp averages, 0 < p < 1, in polynomial time by restricting the data to come from a wide class of statistical distributions. Our approach differs from the approaches in the previous literature, which are based on a priori sparsity requirements or on accepting a local minimum as a replacement for a global minimum. The functionals by which Lp averages are calculated are not convex but are radially monotonic and the functionals by which lp averages are calculated are nearly so, which are the keys to solvability in polynomial time. Analytical results for symmetric, radially monotonic univariate distributions are presented. An algorithm for univariate lp averaging is presented. Computational results for a Gaussian distribution, a class of symmetric heavy-tailed distributions and a class of asymmetric heavy-tailed distributions are presented. Many phenomena in human-based areas are increasingly known to be represented by data that have large numbers of outliers and belong to very heavy-tailed distributions. When tails of distributions are so heavy that even medians (L1 and l1 averages) do not exist, one needs to consider using lp minimization principles with 0 < p < 1.
Keywords: average; heavy-tailed distribution; Lp average; lp average; median; mode; polynomial time; radial monotonicity; statistical structure; univariate average; heavy-tailed distribution; Lp average; lp average; median; mode; polynomial time; radial monotonicity; statistical structure; univariate
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Export to BibTeX |
EndNote


MDPI and ACS Style

Lavery, J.E. Univariate Lp and ɭ p Averaging, 0 < p < 1, in Polynomial Time by Utilization of Statistical Structure. Algorithms 2012, 5, 421-432.

AMA Style

Lavery JE. Univariate Lp and ɭ p Averaging, 0 < p < 1, in Polynomial Time by Utilization of Statistical Structure. Algorithms. 2012; 5(4):421-432.

Chicago/Turabian Style

Lavery, John E. 2012. "Univariate Lp and ɭ p Averaging, 0 < p < 1, in Polynomial Time by Utilization of Statistical Structure." Algorithms 5, no. 4: 421-432.


Algorithms EISSN 1999-4893 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert